North Carolina, 2021Damaging Winds in North Carolina, August 19, 2021
August 19, 2021 · NWS RAH · 6 events in 3 counties and zones
Showers and thunderstorms developed during the mid to late evening hours across portions of central North Carolina, tracking from southwest to northeast along a cold front and trough boundary over the area. A very moist and unstable airmass was in place south and east of the trough and cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed during the mid to late evening hours across portions of central North Carolina, tracking from southwest to northeast along a cold front and trough boundary over the area. . A very moist and unstable airmass was in place south and east of the trough and cold front. This environment led to numerous showers and storms, with several storm cells producing downed trees over the southern Piedmont.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 19, 6:30 PM EST, 40 minutes earlier.
Area forecast discussion, Aug 19, 6:30 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
730 PM EDT Thu Aug 19 2021
.SYNOPSIS...
A weak surface boundary extending south from Virginia into South
Carolina will slowly shift east across central North Carolina
through Friday. A series of upper level disturbances will swing
across the Carolinas through early Saturday.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 235 PM Thursday...
A hot and humid airmass was noted across the Carolinas this
afternoon with heat index values in the low one hundreds across the
Sandhills and southern Coastal Plain. The latest surface analysis
shows a surface trough extending north to south from central VA into
the central Carolinas. East of the trough surface dew points range
in the mid 70s across the Coastal Plain with slightly drier dew
points in the upper 60s to mainly lower 70s across the Piedmont. A
narrow upper level ridge axis extends from the the northeast Gulf
Coast into the eastern Carolinas with an upper trough across the
eastern Great Lakes/Northeast and Tropical Storm Henri was
located about 500 miles southeast of Cape Hatteras.
The airmass across central NC has become moderately to strongly
unstable with MLCAPE values exceeding 1000 J/Kg across all of the
area and in excess of 2000 J/Kg across the Sandhills and Coastal
Plain. As the upper ridge to the southeast relaxes and upper heights
fall a series of disturbances including a larger scale shortwave
trough and pre-ceding convectively induced MCVs that will move
across central NC late this afternoon and overnight. A few cells may
develop this afternoon across the southern and eastern Piedmont with
more numerous storms in the form of clusters or even a broken line
will push east from the Mountains and Foothills. These storms with
perhaps a few stronger wind gusts will move across the western
Piedmont between 4 and 9pm. Convection will weaken as it moves east
and will be favored across the south during the mid to late evening.
Given the upper level forcing, isolated storms may re-develop and
push east into the overnight with late night coverage favored from
Raleigh north and east. Lows tonight will range mainly in the upper
60s to mid 70s with patchy areas of fog and stratus overnight. -Blaes
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
As of 300 PM Thursday...
The upper level trough across the Northeast/eastern Great Lakes will
close off and drift south into the mid-Atlantic by Saturday morning.
A lingering surface boundary will be moving across central NC into
eastern and southern portions of the state on Friday night. With
height falls, and a couple of short wave troughs rotating through
the base of the southward shifting upper trough, expect ample
forcing for ascent to generate numerous showers and storms across
central NC. Precipitation and stronger convection will be focused
across the eastern Piedmont and Coastal Plain where a few storms
could be strong given enhanced deep layer shear profiles and cooler
mid levels. Main severe weather threat will be from heavy rain and a
localized flooding risk with a localized downburst/damaging wind
gust threat. Convection will shift east with time into Friday
evening and wane overnight as the best forcing shifts east. Highs
will range in the mid 80s to around 90 with lows in the upper 60s
to around 70. -Blaes
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 355 PM Thursday...
A closed mid/upper low will move east across the northern Mid-
Atlantic on Saturday and Sunday, while the trough axis continues to
slowly push east across eastern NC. At the surface, there will be a
weak lee trough along with a weak cold front draped over eastern NC.
This will result in isolated to scattered showers and storms
Saturday afternoon and evening, mainly along and east of the front
in the Coastal Plain and Sandhills. Coverage and intensity of any
convection are expected to be lower than today/tomorrow given the
exiting shortwave trough, turning the flow aloft more northwesterly
and decreasing PW values to about 1.25-1.75". Temperatures will be
near average with highs in the mid-80s to near 90. By Sunday as the
mid/upper trough begins to move off the coast, even more subsidence
and dry NW flow aloft mean the area should be mostly dry though
convection still cannot be ruled out. POPs are only in the slight to
low chance range (again highest SE). Rising heights will bring
temperatures into the upper-80s to lower-90s. Lows both nights will
be in the upper-60s to lower-70s.
Regarding the tropics, the mid/upper trough will cause Tropical
Cyclone Henri to turn to the north, tracking well east of the NC
coast on Saturday and potentially into the southern New England
coast on Sunday/Monday. Thus the only significant impacts NC will
receive from Henri are some dangerously high swells and rip currents
along the coast on Friday and Saturday.
As the trough moves off the East Coast, it will be replaced by a
strengthening mid/upper ridge centered over the lower Mississippi
Valley. This will result in rising heights and NW flow aloft. Thus
POPs continue to only be in the slight to low chance range. The best
chance for some isolated convection will be in the Coastal Plain and
Sandhills near the sea breeze, while the west will be under more
influence from the mid-level warming/subsidence from the
aforementioned ridge. POPs start to increase again on Wednesday and
Thursday as the mid/upper ridge begins to retrograde west into the
Southern Plains.
Monday and Tuesday look to be the hottest days, with highs in the
upper-80s to mid-90s, before decreasing slightly Wednesday/Thursday.
Lows will still be in the upper-60s to lower-70s.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 730 PM Thursday...
A line of storms currently extending east of CLT to SW of INT will
continue to move east across the southern portions of central NC
this evening. While the more intense storms are well south of
INT/GSO, a storm cannot be ruled out through 02Z. As the storms
move east they should weaken before reaching RDU/FAY/RWI in the 03-
06Z time frame. Once the storms move east of the TAFS sites after
06Z, mostly VFR is expected, with some brief stratus possible around
sunrise, particularly in the wake of the showers and storms.
Confidence remains low as guidance is mixed.
For Friday, any early ceilings should lift to VFR by mid-morning,
with storms expected to redevelop by late afternoon as an upper
disturbance crosses the area. Storms chances will be greatest from
RDU east. -Smith
Outlook: Expect a chance of mainly afternoon and evening showers and
storms across the area with the greatest coverage on Friday and
perhaps more limited coverage on Sunday and Monday. Late night and
daybreak fog and stratus is also possible, especially Friday and
Saturday mornings. -Blaes
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Blaes
NEAR TERM...Blaes
SHORT TERM...Blaes
LONG TERM...Danco
AVIATION...Smith/Blaes
Hazardous weather outlook, Aug 19, 2:25 PM EST, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
325 PM EDT Thu Aug 19 2021
NCZ007>011-021>028-038>043-073>078-083>086-088-089-201930-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
325 PM EDT Thu Aug 19 2021
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms may produce a few strong to severe wind
gusts this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Heavy downpours and localized flooding will be possible in scattered
to numerous thunderstorms Friday. An isolated strong to severe storm
will also possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 19, 6:05 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Raleigh NC
705 PM EDT Thu Aug 19 2021
NCZ073-083-200000-
Stanly NC-Anson NC-
705 PM EDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of northwestern Anson
and Stanly Counties through 800 PM EDT...
At 704 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fairview In Union County, or 13 miles northeast of Monroe, moving
northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail, and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Albemarle, Badin Lake, Plyler, Midland, Locust, Norwood, Badin,
Oakboro, Stanfield and Richfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3550 8030 3551 8018 3549 8018 3547 8015
3542 8009 3533 8008 3526 8010 3517 8005
3514 8008 3498 8030 3519 8028 3520 8030
3518 8031 3517 8035 3518 8037 3517 8039
3517 8042 3516 8044 3518 8050 3519 8051
TIME...MOT...LOC 2304Z 243DEG 15KT 3516 8044
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CASpecial weather statement, Aug 19, 6:59 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Raleigh NC
759 PM EDT Thu Aug 19 2021
NCZ073>075-083-084-200045-
Stanly NC-Anson NC-Richmond NC-Montgomery NC-Moore NC-
759 PM EDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of northwestern Moore,
central Anson, Montgomery, northwestern Richmond and Stanly Counties
through 845 PM EDT...
At 758 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Troy, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Albemarle, Wadesboro, Troy, Badin Lake, Biscoe, Ansonville, Plyler,
Polkton, Norwood and Badin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3550 8030 3551 7965 3516 7962 3497 7962
3498 8030 3519 8028 3520 8030 3518 8031
3517 8035 3518 8038 3534 8040
TIME...MOT...LOC 2358Z 261DEG 19KT 3531 8002
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ASThunderstorm Wind, Montgomery
- When
- August 19, 7:10 PM EST
- Where
- Montgomery County, 1.37 mi S of Pee Dee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.250, -80.033
Multiple trees were reported down between the towns of Peedee and Mount Gilead.
Thunderstorm Wind, Moore
- When
- August 19, 8:05 PM EST
- Where
- Moore County, 1.21 mi SSE of Robbins
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.414, -79.591
One tree was reported down in Robbins near the intersection of Sunset Drive and Simmons Road.
Thunderstorm Wind, Moore
- When
- August 19, 8:25 PM EST
- Where
- Moore County, 0.59 mi ENE of Niagara
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.224, -79.361
One tree was reported down near the intersection of Camp Easter Road and Niagara Carthage Road in Whispering Pines.
Thunderstorm Wind, Moore
- When
- August 19, 8:27 PM EST
- Where
- Moore County, 0.99 mi NW of Addor
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.092, -79.480
One tree was reported down near the intersection of Highway 1 and Albany Ave in the town of Pinebluff.
Thunderstorm Wind, Hoke
- When
- August 19, 9:09 PM EST
- Where
- Hoke County, 2.5 mi ENE of Raeford Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.038, -79.141
One tree reported down near the intersection of Hobson Road and Somerset Drive.
Thunderstorm Wind, Hoke
- When
- August 19, 9:15 PM EST
- Where
- Hoke County, 3.65 mi E of Raeford Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.022, -79.115
One tree was reported down near the intersection of Johnson Mill Road and Pittman Grove Church Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Colorado, August 19 to 20, 2021$70,000 · EF1 · 39 events
- Flash Flooding and Damaging Winds in Georgia, August 19, 2021$284,000 · 56 kt wind · 14 events
- Flash Flooding and Flood in Kentucky, August 19, 2021$400,000 · 5 events
- Tornado and Flash Flooding in Connecticut, August 19, 2021$178,000 · EF0 · 9 events
- Flooding and Heavy Rain in New York, August 19, 2021$20,000 · 49 events
- Flash Flooding in West Virginia, August 19, 2021$63,000 · 13 events
- Flash Flood in Ohio, August 19, 2021$100,000 · 1 event
- Flash Flood and Hail in Texas, August 19, 2021$70,000 · 1 in hail · 4 events
- Tornadoes and Flash Flooding in Massachusetts, August 19, 2021$36,000 · EF0 · 11 events
- Flash Flood in Virginia, August 19, 2021$25,000 · 1 event
- Flash Flood and Hail in Nebraska, August 19, 20212 in hail · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 19, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982023, 982026, 982028, 982025, 982029, 982031.